Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC

July 5, 1997Hyde County, Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 5, 1997, 12:55 PM EDT for Hyde County, Tyrrell County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 12:55 PM EDT (16:55 UTC)
Expired
Jul 5, 1997, 1:45 PM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Hyde County, NC, Tyrrell County, NC

The radar

The Morehead City radar (KMHX), 116 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3402 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS01 KMHX 052056
SVRMHX
NCC095-177-051745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
1255 PM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHWESTERN HYDE COUNTY...TYRRELL COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 455 PM EDT...NATIONAL WEATHER SERVICE RADAR IN NEWPORT INDICATED A
SEVERE THUNDERSTORM NEAR NEW LAKE IN HYDE COUNTY MOVING NORTHEAST AT 20
MPH. THIS STORM WILL AFFECT THE KILKENNY AREA ALONG ROUTE 94 BY 515 PM.
 
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS...
TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING
WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.
 
JCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 9:50 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
950 AM EDT SAT JUL 5 1997

RDU: COULD RAISE HIGHS CNTRL COAST TO LOW 90S...OTHERWISE NO CHANGES.

CWF: WILL FINE TUNE WIND DIR BUT OVERALL FCST IS IN GOOD SHAPE.

DISC: 12Z SOUNDINGS WERE OMINOUUS WITH CAPES ABT 5000 AND L.I. OF
-10 WHICH THE 12Z ETA FCST PRETTY WELL YSTDY.  THERE ARE STILL MID
AND LOW LVL CAP(S) TO BREAK.  INSOLATION WILL BREAK LOW LVL CAP ONCE
THE LARGE AREA OF ST/SC 1500-2000FT BURNS OFF BY ERLY AFTN.  MODELS
NOT FCSTG A LOT OF VVEL WITH RIGHT ENTRABCE OF UPPER JET BUT 500 MB
TEMPS WILL RPBLY COOL ANOTHER DEGREE CELCIUS AND CONV WITH BETTER
DEFINED LOW LVL FRONT SHOULD BE ABLE TO BUST CAP BY LATE AFTN.
COULD BE SIMILAR TO SVR EVENT IN TN LAST NIGHT WITH LOTS OF WIND
DAMAGE.

TEMPS NVR DROPPED MUCH BELOW 80 DEGREES OVERNIGHT AND SUN SHOULD
QUICKLY BOOST TEMPS INTO THE 90-95 DEGREES INLAND.  THIS IS
SUPPORTED BY 1000/850 THKNS OFF THIS MORNINGS RAOBS.

.MHX...NONE

JME

In the hours before

Special weather statement, Jul 5, 11:28 AM EDT, 1 hour 27 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044-
046-045-502-501-103-051830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1128 AM EDT SAT JUL 5 1997

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA TODAY...

A VERY MOIST AND UNSTABLE AIRMASS ACROSS EASTERN NORTH CAROLINA WILL
PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.  THE
THUNDERSTORMS WILL ALSO CONTAIN DEADLY LIGHTNING AND TORRENTIAL RAINS
CAPABLE OF PRODUCING FLOODING OF LOW LYING AREAS.

RESIDENTS OF EASTERN NORTH CAROLINA ARE ADVISED TO KEEP A CLOSE ON EYE
ON THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO SEEK SHELTER
INDOORS SHOULD THUNDERSTORMS ENSUE.

ELARDO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:32 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico58 min
Jul 5, 4:55 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell50 min
Jul 5, 5:10 PM EDTSevere Thunderstorm WarningMHXOnslow35 min
Jul 5, 5:24 PM EDTSevere Thunderstorm WarningMHXWashington36 min
Jul 5, 6:32 PM EDTSevere Thunderstorm WarningMHXCraven28 min
Jul 5, 7:43 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.